Key result
Abrupt high-dose dexmedetomidine discontinuation linked to refractory PSVT that resolves upon reinitiation.
Why the study?
Although sinus tachycardia and hypertension are common with dexmedetomidine withdrawal, clinically significant tachyarrhythmias have rarely been reported in adults.
Case Report (n=1)
Abrupt discontinuation of prolonged dexmedetomidine infusion in adult ICU patients can induce clinically significant tachyarrhythmias such as paroxysmal supraventricular tachycardia due to sympathetic rebound.
Abrupt dexmedetomidine cessation may provoke refractory PSVT; this case leaves open whether tapering prevents sympathetic rebound arrhythmias.
Abrupt discontinuation after prolonged infusion may induce withdrawal symptoms because of sympathetic rebound. Although sinus tachycardia and hypertension are common manifestations, clinically significant tachyarrhythmias have rarely been reported in adults. CASE SUMMARY: A woman in her 60 years was readmitted to the ICU for septic shock following liver transplantation. Prolonged high-dose dexmedetomidine infusion was required to manage sleep disturbance and anxiety. Two hours after abrupt discontinuation of dexmedetomidine, the patient developed paroxysmal supraventricular tachycardia that was refractory to adenosine triphosphate and landiolol. Reinitiation of dexmedetomidine promptly restored sinus rhythm, suggesting withdrawal-related sympathetic overactivity as the precipitating mechanism. Gradual tapering prevented recurrence. CONCLUSION: Dexmedetomidine withdrawal should be considered in adult ICU patients presenting with unexplained tachyarrhythmia. Careful tapering and multimodal sedation strategies are essential when prolonged dexmedetomidine administration is anticipated.
No takes yet. Share an insight, caveat, or question.
Kimura et al. (2026) conducted a case report in Septic shock following liver transplantation (n=1). Dexmedetomidine withdrawal was evaluated on Paroxysmal supraventricular tachycardia. Abrupt discontinuation of prolonged high-dose dexmedetomidine infusion induced refractory paroxysmal supraventricular tachycardia that promptly resolved upon reinitiation of the drug.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: